Until recently, I have believed that my HIV treatment had been quite kind and lenient towards me, experiencing minimal or no adverse side effects. I couldn’t have been more wrong.
Until recently, I have believed that any symptoms primarily caused by beginning HIV treatment have been quite kind and lenient towards me, experiencing minimal or no adverse side effects in the first few weeks encouraged me to build a strong, resilient trust in my medication, that it would be tolerable in the long haul, and that I am one of the envied fortunate, who seem to be able to adapt to taking ATRIPLA with ease – barely noticing anything different in my everyday social life and personal characteristics. It appears now that I couldn’t be more wrong, and it saddens me to admit that I really shouldn’t have made such a quick, personal judgement concerning this lifelong treatment and the unexplainable debilitating effects it can have, both physically and more concerning in my case, mentally.
Efavirenz; is one of the three chemical components in the daily combination drug ‘ATRIPLA’. Notorious for its high anti-HIV potency and usually well tolerability among us HIV patients, but also its vicious psychiatric side effects, commonly experienced on a somewhat ‘mild’ level for those who take it, usually within the first few weeks of treatment with the drug. Common mild forms of these adverse effects are: vivid or obscure dreams, trouble sleeping and dizziness; all of which I experienced mildly in the first week or so, before vanishing all together. The majority of these ‘very common’ effects I expected to encounter, didn’t even cross my path in the slightest, I didn’t have any form of rash or prolonged insomnia that over half of patients briefly experience, leaving me understandably hopeful, thankful and optimistic for my future with ATRIPLA as a symptom-free convenient treatment option.
In the last two weeks, I have seen these symptoms spike from almost non-existent, to beyond my physical and mental control, and it seems to be getting worse. As I have held such faith in my medication after the first few weeks of ease, I have since written off these symptoms as other issues with my life, “I am feeling down because of the weather”, “ I am feeling tired because I should have had more sleep last night” and “I am feeling agitated because I have no money”. Until yesterday I didn’t even think (or completely notice) that these things are the result of Efavirenz.
Upon yesterday’s reflection, it seems the past few weeks have shown me:
Physically: huge increase in daily diarrhoea, weakness and fatigue. Skin discolouration on my feet is also now clearly visible.
Mentally: I cannot concentrate on anything (including this blog post); I cannot read, write or spell with much fluency anymore. I am confused; my brain is often frozen and stumped with simple thought processes of basic tasks and decisions. I have been feeling very anxious and paranoid concerning those around me – leading me to spend more time alone and suspecting family members of being ‘against’ me. A huge change in my emotions; I have now noticed how much I have been crying recently, over reasons I cannot remember nor explain. Feeling agitated; the smallest worries in life now seem like huge and frustrating obligations. Memory problems; memorizing anything, whether it be college tasks, dates, or my weekly schedule now seem extremely difficult without the use of technology.
Now for the side effects that are worrying me and my family. Depression; Beyond anything else I have experienced, A general feeling of hopelessness and failure is now a daily struggle. Suicidal thoughts; becoming more frequent by the day, the overwhelming urge to hang myself or take all of my HIV medication, and then some, is now a common uncontrollable thought that consumes me every time I allow myself to freely think, Usually before I go to sleep or when I feel like I’ve done something wrong. And finally, the most recent: Aggressive/Psychosis-like behaviour.
Yesterday I was kicked out of my home to stay with my Grandparents for a while. It seems that I became so infatuated with anger and disturbing violent thoughts towards the breakdown of a seven year friendship some months ago; I went into a form of inexcusable and unprovoked rage against my younger brother (16). He was taken to the A&E department of City hospital within the hour, having his scalp glued back together. Without going into too much detail (as I’m now fighting back the tears in my college library) I have now realised that I am not currently mentally stable, not coping with life and completely unable to control my mental health.
The most vivid dream I have experienced yet occurred last night; being tied up and witnessing the rape of my mother. Let’s just say it took a while to get out of bed. The emotions of shock, disgust and self-fear have consumed me all day, as well as the overwhelming guilt concerning what I have done to my baby brother.
Shaking as I write this…I am asking you all to look at this with an open mind. I am not looking for approval nor sympathy, I have decided to share this to express my feelings and experiences of utter horror with what Efavirenz has done to me, and too warn other HIV positive people of the effects that can happen, effects that I foolishly underestimated. I will be seeing my doctor for an emergency appointment as soon as I can to discuss changing my medication regimen.
Your eccedentesiast friend,
Luke (@PositiveLuke on twitter)